Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 66, NWS Los Angeles, CA

December 31, 2005Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Dec 31, 2005, 12:13 PM PST for Ventura County, California. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2005, 12:13 PM PST (20:13 UTC)
Expired
Dec 31, 2005, 1:45 PM PST
In force
92 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 14 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 312015
FFWLOX
CAC111-312145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
1213 PM PST SAT DEC 31 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL VENTURA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 145 PM PST

* AT 1205 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
INTENSE RAINFALL MOVING INTO THE SCHOOL BURN AREA IN VENTURA.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE 
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND 
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD 
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE SCHOOL BURN AREA NEAR VENTURA...ACCORDING TO THRESHOLDS
PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE ALISO STREET...HALL
CANYON ROAD...AND RESIDENCES DIRECTLY BELOW THE BURN AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3432 11929 3429 11929 3427 11928 3429 11924  3432 11922 
3434 11925

$$

KAPLAN/LAYBER

MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT
HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000 
WGUS76 KLOX 312135
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
131 PM PST SAT DEC 31 2005

CAC111-312141-
VENTURA CA-
131 PM PST SAT DEC 31 2005

...THE FLASH FLOOD WARNING FOR THE SCHOOL BURN AREA IN CENTRAL 
VENTURA COUNTY HAS BEEN CANCELLED...

AT 130 PM LST...NATIONAL WEATHER SERVICE DOPPLER INDICATED THAT THE 
RAINFALL RATES WERE DECREASING OVER THE SCHOOL BURN AREA IN VENTURA. 
COUNTY OFFICALS REPORTED NO DAMAGE OR DEBRIS FLOWS IN THE BURN AREA.

LAT...LON 3432 11929 3429 11929 3427 11928 3429 11924
      3434 11925

$$

KAPLAN/WOFFORD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 31, 8:30 AM PST, 3 hours 43 minutes earlier.

Area forecast discussion, Dec 31, 8:30 AM PST, 3 hours 43 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
830 AM PST SAT DEC 31 2005

.SHORT TERM (TODAY-MON)...COLD FRONT SAGGING SOUTH INTO THE CENTRAL
COAST THIS MORNING WITH MODERATE TO HEAVY RAIN JUST NOW REACHING
SLO/NRN SBA COUNTIES. LIGHT RAIN AND DRIZZLE HAVE STARTED UP IN
PARTS OF LA/VENTURA COUNTIES THIS MORNING BUT THE MAIN ACTION IS
STILL FURTHER NORTH. ASIDE FROM THE LIGHT RAIN AND DRIZZLE THIS
MORNING IN THE SOUTHERN PART OF OUR FORECAST AREA THE FORECAST IS
STILL VERY MUCH ON TRACK, INCLUDING THE FLOOD WATCHES FOR THE BURN
AREAS. HEAVIER RAIN WILL MOVE INTO VENTURA AND LA COUNTIES LATER
THIS AFTERNOON AND THEN TAPER OFF THIS EVENING AND OVERNIGHT.

STORM NUMBER 2 STILL ON TRACK FOR LATE SUNDAY AND MONDAY. SEE VERY
FEW CHANGES IN THE MODELS ON THIS STORM AS WELL SO THE AFTERNOON
FORECAST ISSUANCE WILL LOOK VERY SIMILAR. PLEASE REFER TO THE
SPECIAL WEATHER STATEMENT AND QPF STATEMENT FOR EXPECTED RAINFALL
AMOUNTS. IN SHORT, IT STILL LOOKS VERY WET FOR THE ROSE PARADE
MONDAY MORNING. OTHER CONCERNS WILL BE FOR POSSIBLE THUNDERSTORMS,
GUSTY WINDS, AND OF COURSE FLOODING.

*** LONG TERM FROM PREVIOUS DISCUSSION ***

.LONG TERM (TUE-FRI)...THIS LAST STORM SHOULD MOVE OUT OF THE AREA
MONDAY NIGHT WITH DRY AND WARMER WEATHER EXPECTED TUE-FRI AS AN
UPPER RIDGE BUILDS INTO SRN CA.

&&

.AVIATION...MVFR/IFR CIGS AND VSBYS COVER MUCH OF SLO/SBA COUNTIES
THIS MORNING AND WILL CONTINUE THROUGH TODAY AS THE FRONT MOVES INTO
THE REGION. MVFR TO IFR CONDITIONS WILL SPREAD TO THE REST OF THE
DISTRICT THIS MORNING AND AFTERNOON. STRONG GUSTY WINDS WILL AFFECT
TAF SITES TODAY OVER SLO/SBA COUNTIES AND THE ANTELOPE VALLEY.

&&

.MARINE...LARGE WEST-NORTHWEST SWELL WILL CONTINUE FOR THE NEXT FEW
DAYS.  WITH ASTRONOMICAL HIGH TIDES BETWEEN 6.5 AND 7 FEET THE NEXT
COUPLE OF MORNINGS...THERE MAY ALSO BE SOME LOCAL COASTAL
FLOODING/BEACH EROSION NEAR TIMES OF HIGH TIDE. A SIGNIFICANT SPIKE
UPWARD IN WESTERLY SWELL IS EXPECTED DURING THE SUNDAY THROUGH
TUESDAY TIME FRAME. VERY IMPRESSIVE 21 FOOT SWELL WITH 17 SECOND
PERIOD IS BEING PROJECTED FOR PORT SAN LUIS BUOY ON MONDAY. SINCE
THE SWELL DIRECTION IS ALMOST DUE WESTERLY (280 DEGREES)...A LARGE
PORTION OF THIS ENERGY IS EXPECTED TO TRANSFER INTO THE INNER
COASTAL WATERS. EVEN THE EAST SBA CHANNEL BUOY HAS A PROJECTED 14
FOOT SWELL WITH 16 SECOND PERIOD ON MONDAY AFTERNOON AND NIGHT. AS A
RESULT...IT APPEARS THAT ANOTHER SIGNIFICANT HIGH SURF EVENT CAN BE
EXPECTED FOR THE ENTIRE COASTLINE ON MONDAY AND TUESDAY. WITH
ASTRONOMICAL HIGH TIDES STILL QUITE HIGH (AT OR ABOVE 6 FEET)...
THERE COULD CERTAINLY BE SUBSTANTIAL COASTAL FLOODING CONCERNS ON
MONDAY AND TUESDAY...WHICH WILL LIKELY RESULT IN ANOTHER ISSUANCE OF
A COASTAL FLOOD WATCH

STRONG WINDS WILL ALSO PRECEDE THE COLD FRONT ACROSS ALL OF THE
COASTAL WATERS SUNDAY NIGHT INTO MONDAY MORNING. SMALL CRAFT
ADVISORIES WILL BE NEEDED FOR ALL OF THE COASTAL WATERS DURING THIS
PERIOD...AND WINDS COULD LOCALLY GUSTS TO 40 KNOTS IN SOME
AREAS...INCLUDING THE INNER COASTAL WATERS. THERE WILL MOST
CERTAINLY BE DANGEROUS SEA CONDITIONS DURING THIS TIME...AS VERY
CHOPPY WIND WAVES WILL COINCIDE WITH INCREASING LONG PERIOD WESTERLY
SWELL. WITH THE POTENTIAL FOR SUCH STRONG WINDS...HIGH SEAS...AND
THE POSSIBILITY OF THUNDERSTORMS...A MARINE WEATHER STATEMENT HAS
BEEN ISSUED TO HIGHLIGHT THIS SIGNIFICANT MARINE EVENT (LAXMWSLOX).

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
WIND ADVISORY (SEE LAXNPWLOX).
GALE WARNING (SEE LAXCWFLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD
AVIATION/MARINE...THOMPSON
Hazardous weather outlook, Dec 31, 6:00 AM PST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SAT DEC 31 2005

CAZ034>041-044>047-051>054-059-087-088-011400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SAT DEC 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

HIGHER THAN NORMAL SURF WILL AFFECT THE BEACHES THROUGH TODAY...WITH
HIGH RIP CURRENT RISK CONTINUING.

A STORM SYSTEM WILL THREATEN THE AREA TODAY INTO THIS EVENING. THIS
STORM WILL CAUSE RAIN TO SPREAD FROM SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES INTO VENTURA AND LOS ANGELES COUNTIES THROUGH
TODAY. RAIN WILL TAPER OFF FROM NORTHWEST TO SOUTHEAST THIS EVENING.
ESTIMATES OF RAINFALL WITH THIS STORM SYSTEM ARE FOR 1/2 TO 1 1/2
INCHES IN COASTAL AND VALLEY AREAS...WITH UP TO 2 INCHES POSSIBLE
ACROSS SANTA BARBARA AND SAN LUIS OBISPO COUNTIES...AND 1 TO 2
INCHES IN THE MOUNTAINS WITH LOCALLY HIGHER AMOUNTS. FLASH FLOODING
AND MUD AND DEBRIS FLOWS WILL BE A THREAT FOR THE BURN AREAS...AND A
FLASH FLOOD WATCH IS IN EFFECT FOR THE BURN AREAS.

THIS STORM WILL ALSO BRING STRONG GUSTY WINDS TODAY TO THE OUTER
COASTAL WATERS WHERE A GALE WARNING IS IN EFFECT.  IN ADDITION...
STRONG WINDS WILL AFFECT MAINLY TO THE FOOTHILLS AND HIGHER
ELEVATIONS OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...AS WELL
AS THE ANTELOPE VALLEY...AND MOUNTAINS OF VENTURA AND LOS ANGELES
COUNTIES. AS A RESULT...A WIND ADVISORY IS IN EFFECT FOR THESE AREAS
THROUGH EARLY TONIGHT.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

THERE WILL LIKELY BE ANOTHER SIGNIFICANT INCREASE IN SURF SUNDAY
THROUGH TUESDAY...WHICH WILL LIKELY RESULT IN THE NEED OF HIGH SURF
ADVISORIES AND COASTAL FLOOD WATCHES DURING THAT PERIOD.

A SECOND STORM IS FORECAST TO AFFECT THE AREA SOMETIME BETWEEN
SUNDAY AFTERNOON AND MONDAY NIGHT. THIS STORM HAS THE POTENTIAL TO
BRING VERY HEAVY RAIN AND STRONG WINDS TO THE AREA. AT THIS TIME...
IT APPEARS THAT THE MOST LIKELY TIME FOR THE HEAVIEST RAIN AND
STRONGEST WINDS WILL BE SUNDAY NIGHT AND MONDAY MORNING. COMPUTER
MODELS SHOW THAT THIS SYSTEM HAS ALL OF THE NECESSARY FACTORS TO
PRODUCE VERY HEAVY TO EXCESSIVE RAINFALL TO MUCH OF THE AREA...ON
THE ORDER OF 2 TO 4 INCHES IN COASTAL AND VALLEY AREAS...AND 4 TO 8
INCHES IN THE FOOTHILLS AND MOUNTAINS...WITH 10 INCHES OR MORE
POSSIBLE ON SOUTH FACING FOOTHILL AND MOUNTAIN SLOPES. THIS WILL BE
A POTENTIALLY SERIOUS SITUATION IF IT UNFOLDS AS THE COMPUTER MODELS
ARE SHOWING...ESPECIALLY FOR THE BURN AREAS AND FOR LOCATIONS JUST
BELOW THE BURN AREAS. A FLASH FLOOD WATCH FOR THE BURN AREAS EXTENDS
THROUGH MONDAY AFTERNOON. SOUTHEAST TO SOUTH WINDS COULD REACH 25 TO
40 MPH IN COASTAL AND VALLEY AREAS DURING THE HEIGHT OF THE STORM...
WITH THE STRONGEST WINDS LIKELY ACROSS SAN LUIS OBISPO AND SANTA
BARBARA COUNTIES. IN THE MOUNTAINS...WINDS GUSTS COULD EASILY EXCEED
60 MPH. WIND ADVISORIES WILL LIKELY BE NEEDED OVER MUCH OF THE
REGION SUNDAY NIGHT AND MONDAY. A HIGH WIND WATCH IS ALREADY IN
EFFECT FOR THE MOUNTAINS DURING THE PERIOD.

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SIRARD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 7:57 PM PSTWind AdvisoryLOX22 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.